- Drugs cause a wide spectrum of cutaneous reactions. Therapy of the most common of these, the “morbilliform” or measles-like pattern, is discussed here. Other specific drug-induced disorders such as urticaria, erythema multiforme, Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), and phototoxicity are discussed in other chapters. (See Urticaria and Erythema Multiforme.)
- Most adverse cutaneous reactions to medications represent a benign side effect; however, in rare cases, drug eruptions may have associated systemic complications with significant morbidity and/or mortality.
- There are four key steps to the evaluation of a drug rash:
- Is it a drug eruption?
- Is it a cutaneous-only or systemic reaction to a drug? How should it be managed? Are diagnostic tests necessary, and if so, which?
- Which drug is the offending agent?
- Is it safe to re-challenge the patient with the offending agent?
- It is important to report to agencies monitoring adverse drug reactions.
Adverse reactions to medications are common, and cutaneous drug eruptions may occur in 3% of all hospitalized patients who are receiving medications. They can represent 1% of consultations in office-based dermatology practices. Drug eruptions may be divided into simple (without or with limited systemic involvement) or complex (active systemic involvement); complex drug eruptions in rare cases can be fatal. Simple drug eruptions typically occur within 4-14 days of onset of the agent. The timing of presentation often reflects whether there has been prior exposure to the drug or drug class; in cases of prior exposure, the exanthem may develop within a few days after starting the medication, whereas it typically presents slightly over one week of starting the drug in cases of first-time exposure. Complex drug eruptions may occur as early as 2-4 days or as late as weeks to months after initiating therapy. Understanding the timing of onset, whether there is systemic involvement, whether or which diagnostic tests are necessary, and correctly identifying the offending agent are essential in the management of a patient with a potential drug eruption.
Drugs cause a wide spectrum of cutaneous reactions. In simple drug eruptions there is often no or limited systemic involvement. Patients typically report a pruritic, maculopapular rash with minimal constitutional symptoms. In rare cases, low-grade fever or malaise may accompany the rash. Warning signs of a drug eruption with systemic involvement include:
- Myalgias or weakness
- Respiratory distress
- Facial swelling
- Scleral icterus, jaundice
- Bullae formation or target lesions
- Skin pain
- Mucosal inflammation: eyes, mouth, genitalia
Any medication may cause some type of adverse cutaneous eruption; common offenders include non-steroidal anti-inflammatory drugs, sulfa-based medications, HIV anti-retroviral, anticonvulsants, and antibiotics.